Skip to main content
Log in

Regularity of area minimizing currents I: gradient L p estimates

  • Published:
Geometric and Functional Analysis Aims and scope Submit manuscript


In a series of papers, including the present one, we give a new, shorter proof of Almgren’s partial regularity theorem for area minimizing currents in a Riemannian manifold, with a slight improvement on the regularity assumption for the latter. This note establishes a new a priori estimate on the excess measure of an area minimizing current, together with several statements concerning approximations with Lipschitz multiple valued graphs. Our new a priori estimate is a higher integrability type result, which has a counterpart in the theory of Dir-minimizing multiple valued functions and plays a key role in estimating the accuracy of the Lipschitz approximations.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Robert A. Adams. Sobolev spaces. In: Pure and Applied Mathematics, Vol. 65. Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers], New York (1975).

  2. William K. Allard: On the first variation of a varifold. Ann. of Math 2(95), 417–491 (1972)

    Google Scholar 

  3. Frederick J. Almgren, Jr. Almgren’s big regularity paper. In: World Scientific Monograph Series in Mathematics, Vol. 1. World Scientific Publishing Co. Inc., River Edge (2000).

  4. Luigi Ambrosio: Metric space valued functions of bounded variation. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 3(17), 439–478 (1990)

    Google Scholar 

  5. Luigi Ambrosio and Bernd Kirchheim: Currents in metric spaces. Acta Math 1(185), 1–80 (2000)

    Google Scholar 

  6. Costante Bellettini and Tristan Rivière: The regularity of special Legendrian integral cycles. Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 1(11), 61–142 (2012)

    Google Scholar 

  7. Garrett Birkhoff: Three observations on linear algebra. Univ. Nac. Tucumán. Revista A 5, 147–151 (1946)

    MATH  Google Scholar 

  8. Sheldon Xu-Dong Chang: Two-dimensional area minimizing integral currents are classical minimal surfaces. J. Amer. Math. Soc 4(1), 699–778 (1988)

    Google Scholar 

  9. Ennio De Giorgi. Frontiere orientate di misura minima. In: Seminario di Matematica della Scuola Normale Superiore di Pisa, 1960–1961. Editrice Tecnico Scientifica, Pisa (1961).

  10. C. De Lellis. Almgren’s Q-valued functions revisited. Proceedings of the ICM 2010, Hyderabad.

  11. Camillo De Lellis. Allard’s interior regularity theorem: an invitation to stationary varifolds (2012). (Preprint)

  12. Camillo De Lellis and Emanuele Spadaro. The regularity theorey for area-minimizing currents in codimension higher than 1. (In preparation).

  13. Camillo De Lellis and Emanuele Spadaro.: Center manifold: a case study. Discrete Contin. Dyn. Syst 4(31), 1249–1272 (2011)

    Google Scholar 

  14. Camillo De Lellis and Emanuele Spadaro. Q-valued functions revisited. Mem. Amer. Math. Soc., (991)211 (2011), vi+79.

  15. Camillo De Lellis and Emanuele Spadaro. Regularity of area-minimizing currents II: center manifold (2013). (Preprint)

  16. Camillo De Lellis and Emanuele Spadaro. Regularity of area-minimizing currents III: blow-up (2013). (Preprint)

  17. Camillo De Lellis and Emanuele Spadaro. Multiple valued functions and integral currents. Ann. Sc. Norm. Super. Pisa Cl. Sci., (5) (2014). (To appear)

  18. Camillo De Lellis, Emanuele Spadaro, and Luca Spolaor. Forthcoming (2013).

  19. Lawrence C. Evans and Ronald F. Gariepy. Measure theory and fine properties of functions. In: Studies in Advanced Mathematics. CRC Press, Boca Raton (1992).

  20. Herbert Federer. Geometric measure theory. In: Die Grundlehren der mathematischen Wissenschaften, Band 153. Springer-Verlag New York Inc., New York (1969).

  21. M. Giaquinta and G. Modica. Regularity results for some classes of higher order nonlinear elliptic systems. J. Reine Angew. Math., 311/312 (1979), 145–169.

  22. Enrico Giusti. Direct Methods in the Calculus of Variations. World Scientific Publishing Co., Inc., River Edge (2003).

  23. Jerrard R. L. and Soner H. M.: Functions of bounded higher variation. Indiana Univ. Math. J 3(51), 645–677 (2002)

    Google Scholar 

  24. David Pumberger and Tristan Rivière.: Uniqueness of tangent cones for semicalibrated integral 2-cycles. Duke Math. J 3(152), 441–480 (2010)

    Google Scholar 

  25. Tristan Rivière.: Approximating J-holomorphic curves by holomorphic ones. Calc. Var. Partial Differential Equations 3(21), 273–285 (2004)

    Google Scholar 

  26. Tristan Rivière.: A lower-epiperimetric inequality for area-minimizing surfaces. Comm. Pure Appl. Math 12(57), 1673–1685 (2004)

    Google Scholar 

  27. Tristan Rivière and Gang Tian.: The singular set of J-holomorphic maps into projective algebraic varieties. J. Reine Angew. Math 570, 47–87 (2004)

    MATH  MathSciNet  Google Scholar 

  28. Tristan Rivière and Gang Tian.: The singular set of 1-1 integral currents. Ann. of Math 2(3169), 741–794 (2009)

    Google Scholar 

  29. Leon Simon. Lectures on geometric measure theory. In: Proceedings of the Centre for Mathematical Analysis, Australian National University. Australian National University Centre for Mathematical Analysis, Canberra (1983).

  30. Emanuele Spadaro.: Complex varieties and higher integrability of Dir-minimizing Q-valued functions. Manuscripta Math 3–4(132), 415–429 (2010)

    Google Scholar 

  31. Emanuele Spadaro.: Nondoubling A weights. Adv. Calc. Var 3(5), 345–354 (2012)

    Google Scholar 

  32. Clifford Henry Taubes. Seiberg Witten and Gromov invariants for symplectic 4-manifolds. First International Press Lecture Series, Vol. 2. International Press, Somerville (2000). Edited by Richard Wentworth.

  33. Cédric Villani. Topics in optimal transportation. In: Graduate Studies in Mathematics, Vol. 58 . American Mathematical Society, Providence (2003).

  34. Brian White.: Stratification of minimal surfaces, mean curvature flows, and harmonic maps. J. Reine Angew. Math 488, 1–35 (1997)

    MATH  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Emanuele Spadaro.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

De Lellis, C., Spadaro, E. Regularity of area minimizing currents I: gradient L p estimates. Geom. Funct. Anal. 24, 1831–1884 (2014).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: